Statins (3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors) are well known to be able to cause a variety of muscle-related complications, the most serious of which is rhabdomyolysis. Rhabdomyolysis is a syndrome characterized by muscle pain with creatine kinase levels 10 times higher than the upper limit of normal. With the exception of pravastatin, all statins undergo extensive microsomal metabolism by cytochrome P-450 enzymes. The combination of statins with certain drugs that inhibit these enzymes increases the risk of rhabdomyolysis by inhibiting metabolism of the statin resulting in an increase in its blood concentration. The authors describe a patient who developed severe rhabdomyolysis and renal failure caused by an interaction of simvastatin and clarithromycin therapy.
No takes yet. Share an insight, caveat, or question.
Trieu et al. (2004) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: